Ohio, 2012Flash Flood and Hail in Ohio, June 29, 2012
June 29, 2012 · NWS PBZ · 34 events in 9 counties and zones
An anomalously strong ridge centered across the Southeast brought record heat to the Upper Ohio Valley with the area in a zonal flow on the northern edge of the ridge. A weak frontal boundary extended from northern Indiana into western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $765,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalously strong ridge centered across the Southeast brought record heat to the Upper Ohio Valley with the area in a zonal flow on the northern edge of the ridge. A weak frontal boundary extended from northern Indiana into western Pennsylvania. Abundant moisture (1.75-2.00 PWAT), strong instability (SBCAPE 4000-5000 J/kg), moderate shear (40kts 0-6km), and a short wave just south of the boundary provided the ingredients for a long-tracked mesoscale convective system, classified by the Storm Prediction Center as a derecho, to track all the way from northern Indiana across eastern Ohio, southwestern Pennsylvania, northern WV, and western Maryland. As the MCS crossed the area, widespread wind damage was reported across areas primarily south and west of Pittsburgh. There were several reports of structural damage and damage led to a fatality when a barn collapsed in Muskingum county. Power outages were widespread with up to 130,000 outages reported immediately after the storms passage, most of which, were in Ohio. Muskingum and Guernsey counties sustained $712,000 and $500,000 in damages respectively. This also became on of the the costliest disasters to hit Ohio, right behind Hurricane Ike in 2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 1:59 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 29, 1:59 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT FRI JUN 29 2012
.SYNOPSIS...
HOT AND HUMID WEATHER WILL CONTINUE FOR THE NEXT SEVERAL DAYS EVEN
AS A SERIES OF SYSTEMS BEGIN TO MOVE THROUGH THE AREA. INSTABILITY
BECAUSE OF THE HEAT WILL LIKELY MEAN PERIODS OF SCATTERED SHOWERS
AND THUNDERSTORMS WITH ABOVE NORMAL TEMPERATURES INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE HEAT CONTINUES ACROSS THE FORECAST AREA THIS AFTERNOON AND
EVENING AS WIDESPREAD 90S HAVE AGAIN ENCOMPASSED THE REGION. IN
GENERAL...FROM PITTSBURGH SOUTHWARD...HEAT INDEX VALUES HAVE
SURPASSED 100 DEGREES TODAY...WHICH SHOULD MAKE TODAY THE APEX OF
THE HEAT WAVE...EVEN THOUGH COOLING WILL BE ANYTHING BUT DRAMATIC
FROM THIS POINT. WHILE THE HEAT WILL CONTINUE TO RAGE FOR THE
AFTERNOON...LOWER DEWPOINTS ARE ALREADY MEANDERING INTO NORTHERN
OHIO...AND SEEM LIKELY TO BE POISED TO ENTER THE NORTHERN REACHES
OF OUR FORECAST AREA THIS EVENING. THE NET RESULT WILL BE THAT A
WEAK FRONTAL BOUNDARY SHOULD SET UP ACROSS OUR AREA...LIKELY
GENERALLY JUST SOUTH OF THE TURNPIKE CORRIDOR OVER TIME. THIS
FRONTAL BOUNDARY SEEMS DESTINED TO BE MORE OF A DENSITY
DISCONTINUITY DRIVEN BY DEWPOINT DIFFERENCES RATHER THAN CHANGES
IN THE SURFACE THERMAL FIELD...SO ITS LOCATION WILL LIKELY BE MUCH
MORE EASILY ALTERED BY ANY CHANGES IN THE SYNOPTIC AND MESOSCALE
ENVIRONMENT OF THE FRONT. THE REASON THIS IS IMPORTANT IS THAT
UPSTREAM ALONG THIS FAIRLY DIFFUSE BOUNDARY...CONVECTION HAS FIRED
THIS AFTERNOON AND IS ALREADY ORGANIZING ITSELF INTO A COHERENT
MCS. THIS MCS IS GENERALLY TRACKING ALONG THE BOUNDARY. WITH COLD
POOL FORMATION UNDER THE MCS AND THE FACT THAT THE MORE
UNSTABLE/HIGHER DEWPOINT AIR IS GENERALLY SOUTH OF THE
BOUNDARY...CONTINUED CONVECTIVE ACTIVITY SHOULD PROPAGATE
SOUTHWESTWARD ALONG THE LEADING EDGE OF THE COLD POOL WHILE THE
ENTIRE MCS MOVES EAST-SOUTHEASTWARD ALONG THE FRONT. IN THE
NET...THIS SHOULD DRIVE THE STRONGEST STORMS BASICALLY DIRECTLY
SOUTHEASTWARD INTO EASTERN OHIO VERY LATE THIS AFTERNOON AND INTO
NORTHERN WEST VIRGINIA AND FAR SOUTHWESTERN PENNSYLVANIA THIS
EVENING. EVEN WITH A CAP OF A COUPLE DEGREES CELSIUS THIS
AFTERNOON...SURFACE CAPES AHEAD OF THIS MCS ARE RUNNING UPWARD OF
3000 J/KG OR MORE WITH AMPLE VERTICAL SHEAR TO SUPPORT UPDRAFT
CONTINUATION DEEP INTO THE EVENING/OVERNIGHT. AS A RESULT...THERE
SEEMS TO BE LITTLE REASON TO BELIEVE THIS MCS WILL NOT MAINTAIN
ITSELF INTO OUR FORECAST AREA...ESPECIALLY SOUTH OF PITTSBURGH
THIS EVENING. BECAUSE OF THIS...POPS WERE RAISED TO LIKELY AND
LARGE HAIL/DAMAGING WIND WERE ADDED TO THE FORECAST.
TEMPERATURES OVERNIGHT WERE A BIT TRICKY...NORTH OF THE BOUNDARY
AND IN DRIER AIR...TEMPERATURES SEEM LIKELY TO FALL OFF A FAIR BIT
MORE THAN LAST NIGHT. HOWEVER...SOUTH OF THE FRONT...WITH
CONVECTIVE MIXING AND CONTINUED HIGH DEWPOINTS...TEMPERATURES
SHOULD AGAIN STAY WELL INTO THE 70S. THE TRICKY PART IS ALONG THE
INTERFACE...WHICH UNFORTUNATELY IS WHERE THE METROPOLITAN
PITTSBURGH AREA LIES. FOR THE MOMENT...THE FORECAST HAS BEEN
TRENDED TOWARD THE WARMEST GUIDANCE FROM PITTSBURGH
SOUTHWARD...WHILE A MORE CONSENSUS APPROACH WAS USED FARTHER
NORTH. FRIES
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
A FAIRLY POTENT SHORT WAVE LOOKS SET TO MOVE OVER THE AREA ON
SATURDAY. MODEL INITIALIZATIONS OF THIS SYSTEM OVER THE CENTRAL
PLAINS TODAY WERE FAIRLY GOOD...HOWEVER THE GFS QUICKLY SEEMED TO
GET THE SYSTEM LOST IN CONVECTIVE FEEDBACK OVER THE LOWER GREAT
LAKES BY SATURDAY MORNING. THE NAM/ECMWF/CANADIAN REGIONAL ALL
DEPICTED THE SYSTEM SIMILARLY THROUGH SATURDAY...TRACKING IT
DIRECTLY OVER THE AREA YET AGAIN DURING THE AFTERNOON. WITH YET
ANOTHER STRONG INFLUX OF LOW LEVEL MOISTURE IN THE CARDS...AND
TEMPERATURES AGAIN SURGING INTO THE 90S...CAPE VALUES BY AFTERNOON
SHOOT UP INTO THE 2500-4000 J/KG RANGE WITH LIFTED INDEX VALUES
AROUND -9. THE COMBINATION OF STRONG LOW LEVEL THETA-E ADVECTION
DURING THE AFTERNOON HOURS AHEAD OF THE SHORT WAVE TROUGH AND A
DEEP LAYER FROM ROUGHLY 700 MB UP TO 400 MB OF NEUTRAL OR NEGATIVE
THETA-E LAPSE RATES SHOULD REALLY YIELD AN UNSTABLE COLUMN WITH
THE LOW LEVEL BOUNDARY RESULTING FROM THE LOW LEVEL ADVECTION
BEING A VERY EFFECTIVE CONVECTIVE INITIATION MECHANISM. SPC HAS
AGAIN PLACED THE AREA IN A SLIGHT RISK...AND GIVEN THE
AFOREMENTIONED INSTABILITY AND SYNOPTIC LIFT...THIS SEEMS EASILY
PRUDENT.
BEYOND SATURDAY...THE DETAILS OF THE FORECAST GET RATHER MURKY.
THERMAL PROFILES REMAIN FAIRLY SIMILAR DAY-TO-DAY...AND THE LARGE
SCALE PATTERN CHANGES EXCEEDINGLY LITTLE. THE PROBLEM QUICKLY
BECOMES TRACKING AND TIMING ANY SHORT WAVES IN THE RATHER FLAT
MIDDLE AND UPPER FLOW OVER THE AREA. AS A RESULT...A CHANCE OF
SHOWERS AND THUNDERSTORMS WERE KEPT IN THE FORECAST WITH
TEMPERATURES NEAR PERSISTENCE. FRIES
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MEDIUM RANGE MODELS SHOW THE MID LEVEL FLOW REMAINING NORTHWESTERLY
THROUGH MUCH OF NEXT WEEK AS A TROUGH ACROSS QUEBEC AND RIDGING
ACROSS THE CENTRAL PLAINS AMPLIFY. THE TIMING OF CONVECTION REMAINS
UNCERTAIN AS MODELS DIFFER ON TIMING AND PLACEMENT OF SHORT WAVE
TROUGHS IN FLOW. INCLUDED CHANCE POPS IN FORECAST FOR TUESDAY NIGHT
THROUGH THURSDAY AS A SURFACE WAVE TRACKS ACROSS THE GREAT LAKES
WEDNESDAY. THIS SYSTEM PUSHES A WARM FRONT NORTHWARD THROUGH THE
FORECAST AREA...FOLLOWED BY A COLD FRONT THURSDAY. THE BEST SHOT AT
GETTING A PERIOD OF DRY WEATHER WOULD BE ON FRIDAY AS A SURFACE
RIDGE TRIES TO BUILD IN FROM THE NORTH.
TEMPERATURES WILL STAY 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE
PERIOD.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON.
AN INTENSIFYING AREA OF THUNDERSTORMS OVER NORTHWEST INDIANA IS
EXPECTED TO TRACK SOUTHEAST ACROSS CENTRAL OH BY LATE
AFTERNOON...AND COULD AFFECT OUR SOUTHERN TERMINALS AFTER 22Z.
CONFIDENCE IS GREAT ENOUGH TO INCLUDE TEMPO GROUPS FOR MVFR
RESTRICTIONS IN THUNDERSTORMS FOR KZZV...KHLG AND KMGW DURING
EARLY EVENING.
AREAS OF MVFR HAZE CAN BE EXPECTED LATER TONIGHT INTO SATURDAY
MORNING AT MOST TERMINALS.
WEST SURFACE WINDS AROUND 10 KT WILL DIMINISH TO 5 KT OR LESS
TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
SATURDAY AFTERNOON AS A SHORT WAVE TROUGH CROSSES THE REGION.
RESTRICTIONS ARE LIKELY.
OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR
RESTRICTIONS WILL CONTINUE AS A SERIES OF UPPER LEVEL DISTURBANCES
CROSS THE REGION.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR OHZ039-040-048>050-
057>059-068-069.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ041.
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ020-021-029-
031-073-075.
WV...HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR WVZ001>004-012-021.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ022.
&&Hazardous weather outlook, Jun 29, 2:48 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT FRI JUN 29 2012
MDZ001-PAZ074-076-WVZ023-041-302000-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
348 PM EDT FRI JUN 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING. THERE IS A
MODERATE RISK THESE STORMS WILL BECOME SEVERE. THE MAIN THREATS
WILL BE DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ020-021-029-031-073-075-WVZ022-302000-
BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-MONONGALIA-
348 PM EDT FRI JUN 29 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON...A FEW
OF WHICH HAVE A SLIGHT RISK OF BECOMING SEVERE. THE MAIN THREATS
WOULD BE DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
WVZ021-302000-
MARION-
348 PM EDT FRI JUN 29 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
OHZ041-302000-
COLUMBIANA-
348 PM EDT FRI JUN 29 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SEVERE THUNDERSTORM WATCH.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ007>009-013>016-022-023-302000-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
348 PM EDT FRI JUN 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
OHZ039-040-048>050-057>059-068-069-WVZ001>004-012-302000-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
348 PM EDT FRI JUN 29 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SEVERE THUNDERSTORM WATCH.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 29, 2:09 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI JUN 29 2012
MDZ001-OHZ041-PAZ013-014-020>023-029-031-073>076-WVZ021>023-041-
010000-
GARRETT-COLUMBIANA-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...
BEAVER...PITTSBURGH METRO AREA...KITTANNING...FORD CITY...
LEECHBURG...FREEPORT...APOLLO...INDIANA...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...WAYNESBURG...FAIRDALE...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...CONNELLSVILLE...
POINT MARION...NORMALVILLE...FARMINGTON...OHIOPYLE...
MARKLEYSBURG...FAIRMONT...MORGANTOWN...KINGWOOD...TERRA ALTA...
PARSONS...DAVIS...THOMAS
309 PM EDT FRI JUN 29 2012
...HOT AND HUMID WEATHER AGAIN SATURDAY...
HIGH TEMPERATURES WILL AGAIN RISE INTO THE LOWER TO MIDDLE 90S
SATURDAY IN MANY AREAS. IN ADDITION...DEWPOINTS WILL CONTINUE TO BE
AS HIGH AS 70 DEGREES...RESULTING IN A CONTINUATION OF HUMID
CONDITIONS. THE COMBINATION OF HIGH TEMPERATURES AND HIGH HUMIDITY
WILL LIKELY MAKE IT FEEL LIKE THE MIDDLE TO UPPER 90S ACROSS THE
AREA.
* HEAT INDEX VALUES: 95 TO 99 FROM 1 TO 6 PM.
PRECAUTIONARY ACTIONS...
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO MORNING OR
EVENING. WEAR LIGHT COLORED...LIGHTWEIGHT...AND LOOSE FITTING
CLOTHING...AND DRINK PLENTY OF WATER.
Event by event
28 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Muskingum
- When
- June 29, 4:45 PM EST
- Where
- Muskingum County, 0.87 mi SE of Zanesville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.940, -82.010
Trained spotter reported multiple trees down. Report relayed from the NWS in Wilmington OH.
Thunderstorm Wind, Muskingum
- When
- June 29, 4:50 PM EST
- Where
- Muskingum County, 0.53 mi E of Gaysport
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -81.890
Trained spotter reported multiple trees down. A roof was also blown off and a garage destroyed.
Thunderstorm Wind, Muskingum
- When
- June 29, 4:53 PM EST
- Where
- Muskingum County, 0.69 mi N of (Zzv)zanesville Muni
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.960, -81.900
Thunderstorm Wind, Coshocton
- When
- June 29, 4:57 PM EST
- Where
- Coshocton County, 0.69 mi S of Coshocton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -81.850
Trained spotter reported multiple trees down.
Thunderstorm Wind, Coshocton
- When
- June 29, 5:00 PM EST
- Where
- Coshocton County, 0.69 mi S of Coshocton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -81.850
Trained spotter reported multiple trees down, power outages, and structural damage.
Thunderstorm Wind, Muskingum
- When
- June 29, 5:00 PM EST
- Where
- Muskingum County, 0.87 mi SE of Spangler
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -82.010
Trained spotter reported trees down.
Thunderstorm Wind, Muskingum
- When
- June 29, 5:00 PM EST
- Where
- Muskingum County, 0.53 mi E of Norwich
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.980, -81.790
Trained spotter reported multiple trees down.
Thunderstorm Wind, Muskingum
- When
- June 29, 5:00 PM EST
- Where
- Muskingum County, 0.69 mi S of New Concord
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -81.730
Trained spotter reported large trees blown down.
Thunderstorm Wind, Guernsey
- When
- June 29, 5:00 PM EST
- Where
- Guernsey County, 0.87 mi SE of Cambridge
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -81.590
Emergency manager reported damage to the clock tower of an 150 year old courthouse, the collapse of a church, and several other structures damaged in the city of Cambridge.
Thunderstorm Wind, Muskingum
- When
- June 29, 5:00 PM EST
- Where
- Muskingum County, 0.69 mi N of (Zzv)zanesville Muni
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.960, -81.900
Thunderstorm Wind, Muskingum
- When
- June 29, 5:00 PM EST
- Where
- Muskingum County, 1.37 mi N of Freeland
- Measured
- 60 kt (69 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 39.900, -81.772
One woman was killed and another man injured when the barn they were in collapsed due to the straight line winds. They were checking on their animals when the barn collapsed. The man was able to escape. The woman was not.
Hail, Guernsey
- When
- June 29, 5:06 PM EST
- Where
- Guernsey County, 0.53 mi E of Cambridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -81.590
Thunderstorm Wind, Coshocton
- When
- June 29, 5:10 PM EST
- Where
- Coshocton County, West Lafayette
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -81.750
Trained spotter reported numerous trees down and power outages.
Thunderstorm Wind, Guernsey
- When
- June 29, 5:10 PM EST
- Where
- Guernsey County, 0.53 mi E of Cambridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.030, -81.590
State official reported numerous trees down.
Thunderstorm Wind, Guernsey
- When
- June 29, 5:14 PM EST
- Where
- Guernsey County, 1.06 mi W of Birds Run
- Measured
- 92 kt (106 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.170, -81.670
Estimated by an Acu-rite winds sensor mounted to PVC piping. The sensor eventually became dislodged and blew away.
Hail, Guernsey
- When
- June 29, 5:15 PM EST
- Where
- Guernsey County, 0.53 mi W of Salesville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -81.340
Thunderstorm Wind, Guernsey
- When
- June 29, 5:15 PM EST
- Where
- Guernsey County, 0.53 mi W of Salesville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -81.340
Trained spotter reported trees down.
Thunderstorm Wind, Guernsey
- When
- June 29, 5:15 PM EST
- Where
- Guernsey County, 0.53 mi E of Stop
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -81.540
Trained spotter reported the roof blown off of a house.
Thunderstorm Wind, Noble
- When
- June 29, 5:15 PM EST
- Where
- Noble County, 0.69 mi N of Hiramsburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -81.600
Trained spotter reported numerous 80-foot pine trees snapped off at around 35-40 feet.
Thunderstorm Wind, Tuscarawas
- When
- June 29, 5:15 PM EST
- Where
- Tuscarawas County, 0.53 mi W of Newcomerstown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.270, -81.610
State official reported numerous trees down.
Hail, Jefferson
- When
- June 29, 5:19 PM EST
- Where
- Jefferson County, Smithfield
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -80.780
Thunderstorm Wind, Guernsey
- When
- June 29, 5:20 PM EST
- Where
- Guernsey County, 0.87 mi SE of Cambridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -81.590
Trained spotter reported large branches down.
Thunderstorm Wind, Guernsey
- When
- June 29, 5:25 PM EST
- Where
- Guernsey County, 0.87 mi SE of Cambridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -81.590
Trained spotter reported that trees were ripped in half in Cambridge.
Thunderstorm Wind, Guernsey
- When
- June 29, 5:26 PM EST
- Where
- Guernsey County, 0.53 mi E of Senecaville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -81.460
Trained spotter reported multiple trees down near Senecaville.
Thunderstorm Wind, Harrison
- When
- June 29, 5:29 PM EST
- Where
- Harrison County, 0.69 mi N of Freeport
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.210, -81.270
The public reported trees down.
Hail, Guernsey
- When
- June 29, 5:30 PM EST
- Where
- Guernsey County, 0.87 mi NW of Old Washington
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.040, -81.440
Hail, Monroe
- When
- June 29, 5:30 PM EST
- Where
- Monroe County, 0.69 mi S of Woodsfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -81.120
Thunderstorm Wind, Guernsey
- When
- June 29, 5:30 PM EST
- Where
- Guernsey County, 0.87 mi NW of Old Washington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.040, -81.440
Emergency personnel reported numerous damage to structures and trees down.
Thunderstorm Wind, Belmont
- When
- June 29, 5:58 PM EST
- Where
- Belmont County, Bethesda
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -81.070
Trained spotter reported trees down and roof damage.
Thunderstorm Wind, Jefferson
- When
- June 29, 6:00 PM EST
- Where
- Jefferson County, 0.53 mi W of Steubenville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.370, -80.630
The public reported large branches broken.
Thunderstorm Wind, Jefferson
- When
- June 29, 6:20 PM EST
- Where
- Jefferson County, 0.69 mi S of Brilliant
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.260, -80.630
State official reported numerous trees blown down.
Thunderstorm Wind, Jefferson
- When
- June 29, 6:20 PM EST
- Where
- Jefferson County, Tiltonsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.170, -80.700
State official reported numerous trees blown down.
Thunderstorm Wind, Jefferson
- When
- June 29, 6:20 PM EST
- Where
- Jefferson County, Mt Pleasant
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.180, -80.800
State official reported numerous trees blown down.
Flash Flood, Jefferson
- When
- June 29, 7:45 PM EST to 9:45 PM EST
- Where
- Jefferson County, Dillonvale to 0.76 mi NNW of Dunglen
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.200, -80.780
Call center employee received reports of flooded roadways in Dillonvale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 29 to 30, 20124 deaths · 6 injured · $527,000 · 1 in hail · 136 events
- Hail and Damaging Winds in West Virginia, June 29, 20123 deaths · $54 million · 1 in hail · 68 events
- Damaging Winds in Virginia, June 29, 20122 deaths · 14 injured · $19 million · 70 kt wind · 33 events
- Hail and Damaging Winds in New Jersey, June 29 to 30, 20122 deaths · $19 million · 1.25 in hail · 13 events
- Damaging Winds and Lightning Strike in Ohio, June 29, 20121 death · $17 million · 70 kt wind · 25 events
- Hail and Damaging Winds in Ohio, June 29, 20126 injured · $1.5 million · 2 in hail · 175 events
- Hail and Damaging Winds in Maryland, June 29, 2012$1.0 million · 1.75 in hail · 131 events
- Damaging Winds in Virginia, June 29, 2012$3.5 million · 64 kt wind · 61 events
- Excessive Heat and Heat in South Carolina, June 29 to 30, 20121 death · 12 events
- Hail and Damaging Winds in Ohio, June 29, 2012$17 million · 1.75 in hail · 15 events
- Excessive Heat and Heat in Pennsylvania, June 29, 20121 death · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29 to 30, 20121 death · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391220, 391095, 391230, 391096, 391097, 391098, 391099, 391100, 391102, 391238, 391359, 391089, 391101, 391103, 391361, 391090, 391104, 391105, 391222, 391223, 391091, 391224, 391225, 391226, 391228, 391092, 391093, 391229, 391232, 391231, 391233, 391234, 391236, 392575.